Two Cases of Refractory Cardiogenic Shock Secondary to Bupropion Successfully Treated with Veno-Arterial Extracorporeal Membrane Oxygenation

C. William Heise, Aaron B. Skolnik, Robert A. Raschke, Huw Owen-Reece, Kimberlie A. Graeme

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Bupropion inhibits the uptake of dopamine and norepinephrine. Clinical effects in overdose include seizure, status epilepticus, tachycardia, arrhythmias, and cardiogenic shock. We report two cases of severe bupropion toxicity resulting in refractory cardiogenic shock, cardiac arrest, and repeated seizures treated successfully. Patients with cardiovascular failure related to poisoning may particularly benefit from extracorporeal membrane oxygenation (ECMO). These are the first cases of bupropion toxicity treated with veno-arterial EMCO (VA-ECMO) in which bupropion toxicity is supported by confirmatory testing. Both cases demonstrate the effectiveness of VA-ECMO in poisoned patients with severe cardiogenic shock or cardiopulmonary failure.

Original languageEnglish (US)
Pages (from-to)301-304
Number of pages4
JournalJournal of Medical Toxicology
Volume12
Issue number3
DOIs
StatePublished - Sep 1 2016

Keywords

  • Bupropion
  • Cardiogenic shock
  • ECMO
  • Extracorporeal membrane oxygenation
  • Overdose
  • Status epilepticus

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint

Dive into the research topics of 'Two Cases of Refractory Cardiogenic Shock Secondary to Bupropion Successfully Treated with Veno-Arterial Extracorporeal Membrane Oxygenation'. Together they form a unique fingerprint.

Cite this